# SDR 2015FA0000429

- Difficulty date: March 23, 2015
- Submitted: September 2, 2015
- Operation: General aviation
- Aircraft: N8115Y
- Make and model: Piper PA-28-161
- Aircraft serial: 288016123
- System (JASC): 2740 · Stabilizer Control System
- Part: Control Cable
- Part number: 6270113
- Condition: Damaged
- Location: Stab
- Part time: 12,728 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

PROBLEM FOUND ON ANOTHER ACFT.  FOUND THE SAME DISCREPANCIES OF WIRE ROPES BOWED AWAY FROM THE CABLE IN THE LOWER AFT STABILATOR CONTROL CABLE, PN 62701-12 AND THE UPPER AFT STABILATOR CONTROL CABLE PN 62701-13 AS IN OTHER ACFT.  THE AC43.13 IS NOT CLEAR AS TO THE DEFINITION OF THE COMPONENTS OF A CABLE.  A 7 X 7 FLEXIBLE CONTROL CABLE IS MADE UP OF 6 WIRE STRANDS THAT MAKE UP THE 7 WIRE ROPES THAT MAKE UP THE CONTROL CABLE.  ORDERED NEW CABLES FROM SAME VENDOR.  THE NEW LOWER AFT STABILATOR CONTROL CABLE, PN 62701-12 WAS .9375" SHORTER THAN THE OLD ONE, THE SAME AS THE LOWER AFT STABILATOR CONTROL CABLE ON THE OTHER ACFT.  BOTH ACFT USE SAME PN LOWER AFT STABILATOR CONTROL CABLE.  THE NEW UPPER AFT STABILATOR CONTROL CABLE PN 62701-13 WAS .2500" SHORTER THAN THE OLD ONE. AS STATED BY VENDOR: "EACH CABLE ASSY WIL BE PRE-STRETCHED AND PROOF LOADED" AS PART OF MFG PROCESS.  BECAUSE CABLES WERE PRE-STRETCHED, THAT LEAVES ONLY 2 OTHER POSSIBILITIES FOR THE ORIGINAL CABLES TO BE TOO LONG.  THE OLD CABLES WERE MFG TOO LONG FROM THE ACFT MFG OR THE OLD CABLES HAVE PULLED OUT OF ONE OR BOTH SWEDGED CABLE ENDS.  IF THE LATTER IS THE CASE, THEN COMPLETE FAILURE COULD HAVE BEEN EMINENT. GIVEN THAT THE ROPE WAS BOWED AWAY FROM BOTH CABLES AND THAT THE CABLES ARE TOO LONG, SUSPECT THE LATTER IS THE CASE.  WITH CABLES REMOVED, COULD FEEL ADDITIONAL BULGES OF ROPE AT DIFFERENT LENGTHS ON THE CABLES BY PULLING THEM THROUGH MY BARE HANDS.  SUSPECT THESE BULGES WERE THE SAME ROPE BULGING  AT DIFFERENT LOCATIONS.  HAVE RETAINED ALL CABLES FOR ANY FUTURE  INSPECTIONS.
